Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 6, NWS Key West, FL

September 26, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 26, 2020, 11:21 AM EDT for Monroe County, Florida. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2020, 11:21 AM EDT (15:21 UTC)
Expired
Sep 28, 2020, 12:00 PM EDT
In force
49 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 3.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WHUS42 KKEY 261521
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1121 AM EDT Sat Sep 26 2020

FLZ077-078-270300-
/O.CAN.KKEY.CF.Y.0002.000000T0000Z-200926T1600Z/
/O.NEW.KKEY.CF.S.0006.200926T1521Z-200927T0300Z/
Monroe Middle Keys-Monroe Lower Keys-
1121 AM EDT Sat Sep 26 2020

...COASTAL FLOOD ADVISORY IS CANCELLED...

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Through Sunday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The available tide stations at Key West and
  Vaca Key indicate this morning's peak high tides fell short of 
  advisory thresholds. Nevertheless, nuisance coastal flooding 
  will continue to plague the low-lying neighborhoods and streets 
  during the next high tide Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ076-270300-
/O.EXT.KKEY.CF.Y.0002.000000T0000Z-200927T0300Z/
Monroe Upper Keys-
1121 AM EDT Sat Sep 26 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Keys.

* WHEN...Through this evening.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Water levels peaked across the Bayside
  communities of Key Largo late Friday morning, and yet, still
  remain above advisory thresholds. These communities can expect
  water levels to improve slowly over the next day or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

CLR
3 follow-up statements
146 
WHUS42 KKEY 270233
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1033 PM EDT Sat Sep 26 2020

FLZ076-271600-
/O.EXT.KKEY.CF.Y.0002.000000T0000Z-200927T1600Z/
Monroe Upper Keys-
1033 PM EDT Sat Sep 26 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Keys, especially Bayside communities.

* WHEN...Through Sunday morning.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The most heavily impacted Bayside
  communities of the Upper Keys will see slow improvement through
  Monday, but water levels will remain above advisory thresholds
  through the high tide cycle on Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

FLZ077-078-271600-
/O.EXT.KKEY.CF.S.0006.000000T0000Z-200927T1600Z/
Monroe Middle Keys-Monroe Lower Keys-
1033 PM EDT Sat Sep 26 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Through Sunday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Nuisance coastal flooding will continue to
  plague low-lying neighborhoods and streets through the next high
  tide cycle on Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
578 
WHUS42 KKEY 271454
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1054 AM EDT Sun Sep 27 2020

FLZ076-280300-
/O.CAN.KKEY.CF.Y.0002.000000T0000Z-200927T1600Z/
/O.EXB.KKEY.CF.S.0006.000000T0000Z-200928T1600Z/
Monroe Upper Keys-
1054 AM EDT Sun Sep 27 2020

...COASTAL FLOOD ADVISORY IS CANCELLED...

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through Monday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Although water levels have fallen below
  Advisory thresholds, saltwater flooding will continue to plague
  the Bayside communities of Key Largo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ077-078-280300-
/O.EXT.KKEY.CF.S.0006.000000T0000Z-200928T1600Z/
Monroe Middle Keys-Monroe Lower Keys-
1054 AM EDT Sun Sep 27 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Through Monday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CLR
419 
WHUS42 KKEY 280216
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1016 PM EDT Sun Sep 27 2020

FLZ076>078-281600-
/O.CON.KKEY.CF.S.0006.000000T0000Z-200928T1600Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
1016 PM EDT Sun Sep 27 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper, Middle and Lower Florida Keys.

* WHEN...Through Monday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Over the Lower and Middle Keys, minor
  saltwater flooding will mainly occur around the time of the high
  tide later on Monday morning. Over the Upper Keys, minor
  saltwater flooding in Bayside communities will continue through
  Monday morning, with little relief at low tide.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 26, 10:41 AM EDT, 40 minutes earlier.

Area forecast discussion, Sep 26, 10:41 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1041 AM EDT Sat Sep 26 2020

.DISCUSSION...
Mean layer ridging persists across the Florida Keys, with a low-
level axis extending southwest through Andros, the Cay Sal Bank,
and central Cuba. The 12Z KKEY RAOB sampled weak southwesterlies
from the SFC through 600 mb, giving way to northwesterlies aloft.
The profile was moist (2.2" PW), with moderate ML instability and
minimal inhibition. This profile will support storms along and in
the lee of the islands, especially the Lower Keys this afternoon.
An arcing swath of cumulus-free Cuban shadow is moving north
through the Straits southwest of Key West, although steering
should turn towards the ENE over the next hour or two. This would
prevent this drier and more stable layer from making it to the
Lower Keys. The forecast calls for 30% chances, highs near 90, and
light southwesterly breezes. There are no updates planned or
needed.

&&

.MARINE...
There are no watches, warnings, or advisories currently in
effect. Large tidal cycles are expected to persist for the next
few days, with diurnal ranges around 1.5 to 2.0 ft. From
synopsis, breezes will become light and variable this afternoon
across the coastal waters of the Florida Keys, then persist
through Sunday. Gentle, mostly southeast breezes will prevail
Sunday night through Tuesday, becoming southerly Tuesday night
into Wednesday as a cold front approaches from the Gulf of Mexico.
This front is forecast to stall somewhere near the Keys by
Wednesday night.

&&

.AVIATION...
VFR conditions will prevail for both island terminals into this
afternoon. It appears that a cloud line is trying to develop across
the island chain. Further development could lead to showers and
isolated thunderstorms with the potential for brief MVFR or IFR
conditions. For now will keep mention of VCSH until further
development occurs, at which time amendments will be made.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  89  81  89  82 / 30 30 30 30
Marathon  90  81  90  81 / 30 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....LIW
Data Acquisition.....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 26, 4:28 AM EDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
428 AM EDT Sat Sep 26 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-271000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 AM EDT Sat Sep 26 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Atmospheric conditions will be favorable for waterspouts during
the late morning through afternoon hours across the nearshore
waters of the Florida Keys. Waterspouts tend to form beneath
lines of building cumulus clouds, just at the hint of rain.
Waterspouts can easily flip boats, and should be avoided always.

Isolated thunderstorms will be possible across the Florida Keys
and surrounding coastal waters today and tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and locally gusty winds.

Saltwater flooding of low elevation streets and lots is expected
during the predawn and early morning hours, and again late
tonight, across the Middle and Lower Keys, with minor saltwater
flooding continuing through today and tonight across low lying
spots in Bayside communities of the Upper Keys. A Coastal Flood
Advisory remains in effect.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Conditions may be favorable for waterspouts across the nearshore
waters again on Sunday.

Isolated thunderstorms will be possible across the Florida Keys
and surrounding coastal waters through the period. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and locally gusty winds.

Saltwater flooding will likely continue into next week across low
lying spots in Bayside communities of the Upper Keys, and a
Coastal Flood Advisory may be needed. Minor saltwater flooding
will be possible each day around the time of the higher high
tide across the Middle and Lower Keys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.